Alert archive / New Mexico / Red Flag Warnings in 2023
Red Flag Warning 23, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Jun 23, 2023, 2:19 PM MDT for 4 counties in New Mexico. It took effect at Jun 24, 2023, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2023, 2:19 PM MDT (20:19 UTC)
- In effect from
- Jun 24, 2023, 12:00 PM MDT
- Expired
- Jun 24, 2023, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Chaves County, NM, Eddy County, NM, Lincoln County, NM, Otero County, NM
The radar
The Holloman AFB radar (KHDX), 105 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3766 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
923 WWUS84 KMAF 232019 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 319 PM CDT Fri Jun 23 2023 ...RED FLAG WARNING IN EFFECT FROM NOON THIS AFTERNOON TO 8 PM MDT THIS EVENING FOR THE CHAVES COUNTY PLAINS, GUADALUPE MOUNTAINS, AND SACRAMENTO FOOTHILLS FOR RELATIVE HUMIDITIES IN THE SINGLE DIGITS, 20 FOOT WINDS GREATER THAN 20 MPH AND VERY HIGH FIRE DANGER... NMZ116-117-240830- /O.NEW.KMAF.FW.W.0023.230624T1800Z-230625T0200Z/ /O.CON.KMAF.FW.W.0022.000000T0000Z-230624T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- 219 PM MDT Fri Jun 23 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR THE CHAVES COUNTY PLAINS, GUADALUPE MOUNTAINS, AND SACRAMENTO FOOTHILLS FOR RELATIVE HUMIDITIES IN THE SINGLE DIGITS, 20 FOOT WINDS GREATER THAN 20 MPH AND VERY HIGH FIRE DANGER... ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SATURDAY FOR THE CHAVES COUNTY PLAINS, GUADALUPE MOUNTAINS, AND SACRAMENTO FOOTHILLS FOR RELATIVE HUMIDITIES IN THE SINGLE DIGITS, 20 FOOT WINDS GREATER THAN 20 MPH AND VERY HIGH FIRE DANGER... The National Weather Service in Midland/Odessa has issued a Red Flag Warning for the Chaves County Plains, Guadalupe Mountains, and Sacramento Foothills, which is in effect from noon to 8 PM MDT Saturday. * AFFECTED AREA...Sacramento Foothills, Guadalupe Mountains and Chaves Plains. * TIMING...This afternoon and evening. * WINDS...West 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 6 percent. * RFTI...4 or near critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow quickly into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
2 follow-up statements
775 WWUS84 KMAF 240807 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 307 AM CDT Sat Jun 24 2023 ...RED FLAG WARNING IN EFFECT FROM NOON THIS AFTERNOON TO 8 PM MDT THIS EVENING FOR THE CHAVES COUNTY PLAINS, GUADALUPE MOUNTAINS, AND SACRAMENTO FOOTHILLS FOR RELATIVE HUMIDITIES IN THE SINGLE DIGITS, 20 FOOT WINDS GREATER THAN 20 MPH AND VERY HIGH FIRE DANGER... NMZ116-117-242100- /O.CON.KMAF.FW.W.0023.230624T1800Z-230625T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- 207 AM MDT Sat Jun 24 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR THE CHAVES COUNTY PLAINS, GUADALUPE MOUNTAINS, AND SACRAMENTO FOOTHILLS FOR RELATIVE HUMIDITIES IN THE SINGLE DIGITS, 20 FOOT WINDS GREATER THAN 20 MPH AND VERY HIGH FIRE DANGER... * AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains and Chaves Plains. * TIMING...This afternoon and evening. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 4 percent. * RFTI...4 to 6 or near critical to critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow quickly into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
812 WWUS84 KMAF 241930 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 230 PM CDT Sat Jun 24 2023 ...RED FLAG WARNING REMAINS IN EFFECT THIS AFTERNOON TO 8 PM MDT THIS EVENING FOR THE CHAVES COUNTY PLAINS, GUADALUPE MOUNTAINS, AND SACRAMENTO FOOTHILLS FOR RELATIVE HUMIDITIES IN THE SINGLE DIGITS, 20 FOOT WINDS GREATER THAN 20 MPH AND VERY HIGH FIRE DANGER... NMZ116-117-250200- /O.CON.KMAF.FW.W.0023.000000T0000Z-230625T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- 130 PM MDT Sat Jun 24 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR THE CHAVES COUNTY PLAINS, GUADALUPE MOUNTAINS, AND SACRAMENTO FOOTHILLS FOR RELATIVE HUMIDITIES IN THE SINGLE DIGITS, 20 FOOT WINDS GREATER THAN 20 MPH AND VERY HIGH FIRE DANGER... * AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains and Chaves Plains. * TIMING...This afternoon and evening. * WINDS...West 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 6 percent. * RFTI...4 or near critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow quickly into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Jun 23, 2:17 PM MDT, 2 minutes earlier.
Area forecast discussion, Jun 23, 2:17 PM MDT, 2 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
317 PM CDT Fri Jun 23 2023
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.SHORT TERM...
(This afternoon through Saturday night)
Issued at 225 PM CDT Fri Jun 23 2023
Believe it or not, we actually have something to talk about other
than the oppressive heat today. Yes, it'll still be hot and we'll
talk about that later, but let's focus on today's storm threat.
Today's dryline mixing took it into the eastern Permian Basin
through the Stockton Plateau early this afternoon with dewpoints in
the upper 50s to mid 60s along and east of it. There's not much in
the likes of synoptic ascent but convective temperature of just over
100 is already being met in some spots. This and convergence along
the dryline has already led to storm development this afternoon
primarily across the Stockton Plateau. These storms gradually drift
eastward through the day with some storms possible across the
northern and east-central Permian Basin later this afternoon as
well. Given how hot the surface temperatures are, cloud bases sit
anywhere from 600-500mb with an inverted-V thermal profile resulting
in large amounts of DCAPE. While areas of CAPE ~1500 J/kg is
possible, the main threats with the strong storms today will be
strong/damaging winds. Large hail is possible with the tallest
storms, but considering how high the freezing level and cloud bases
are, most hail will melt down to sub-severe sizes before reaching
the surface. Another low chance of storms exists tomorrow, primarily
from the Stockton Plateau through the southeastern Permian Basin but
should generally remain sub-severe.
Now for the uncomfortable speak of the heat that no one wants to
hear. We're on track to see our 9th consecutive day of 100+ degree
heat across the area with an areawide Heat Advisory in effect with
many locations topping out at 105-110. The upper ridge wiggles back
overhead moving into Saturday, sending highs even a few degrees
higher than today. Since the impacts of this dangerous heat are
cumulative (and since this is going to be at least day 10 of this
heat wave), have gone and upgraded nearly all zones to an Excessive
Heat Warning for Saturday afternoon. Unfortunately, this dangerous
heat is here to stay moving into next week, so this Excessive Heat
Warnings (along with Heat Advisories where a warning isn't found)
will continue through Monday. See the long term discussion below to
see the gory details of how long the heat will last and if we will
see any relief...(spoiler, not any time soon). Continue to stay
hydrated, especially if spending any time outdoors. If you must be
outside, limit the duration and try to do your activities in the
morning or late evening.
-Munyan
&&
.LONG TERM...
(Sunday through Thursday)
Issued at 225 PM CDT Fri Jun 23 2023
Blazing. Torrid. Scorching. Whatever you want to call it, it will
be hot. A 594+ dam high at 500 hPa is indicated by deterministic
models and by cluster analyses of ensemble data to remain anchored
over west Texas and southeastern New Mexico. The combination of
subsidence, extremely dry soils in most places limiting what's
left of evapotransipration, and dry air will mean temperatures
remaining well north of the century mark through at least the end
of next week. The ECMWF extreme forecast index index is near
offscale high through Wednesday, and the ECMWF shift of tails
indicates that this heat is quite anomalous relative to
climatology. Thus we can expect this heat to be extreme and
persistent. With little in the way of moisture to speak of and
less in the way of forcing, rain chances will be minimal, even
over the elevated heat sources.
The record of 105 degree plus days at Midland International Air
and Space Port stands at nine. It's likely that that record will
be broken. Heat effects on the human body are cumulative, and so
it's important to remain hydrated and hydrated some more in this
heat. Stay cool indoors, check on your neighbors. and make sure
outdoor pets and livestock have shady areas and water. If you must
be outside, take plenty of breaks and hydrate even more. This dry
air will suck the water out of you. It may be a dry heat, but even
dry heat will kill. -bc
&&
.AVIATION...
(18Z TAFS)
Issued at 1223 PM CDT Fri Jun 23 2023
VFR dominates the period. Relatively light winds now become
stronger with gusts across the NM sites later this afternoon. With
moisture return/outflow late this evening, TX sites will see a
south- southeasterly wind shift with gusty winds lingering through
the early morning hours. Afternoon thunderstorms will be scattered
near FST but may also linger near INK or MAF, but only have
mention at FST for now. Gusty/erratic winds are possible near any
storms due to outflow.
&&
.FIRE WEATHER...
Issued at 323 AM CDT Fri Jun 23 2023
Extremely hot, dry conditions will continue for the foreseeable
future. Fire weather concerns will increase across portions of
the Guadalupe Mountains, Sacramento Foothills, and Chaves County
Plains. While critical RHs are expected this afternoon across the
western three-quarters of the forecast area, winds across the
aforementioned area will be stronger, closer to 20-25 mph with
some intermittent higher gusts possible this afternoon. ERCs
across the Sacramento Foothills and Chaves County Plains, in
particular, are also higher, given these locations missed out on
rainfall over the past month that served to alleviate fire weather
concerns elsewhere. Recovery tonight will be poor to fair across
the west, and good east, with similar conditions Saturday
necessitating another Red Flag Warning for the same areas.
Thereafter, while hot, dry conditions persist, light 20 foot winds
will largely preclude any additional critical fire weather
conditions, though IA will remain a concern as ERCs continue to
climb and fuels continue to dry. Additionally, scattered
thunderstorms this afternoon and Saturday could yield lightning
starts, with erratic gusty winds possible in the vicinity of any
storms. -bc
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 76 108 77 110 / 30 10 10 0
Carlsbad 73 108 72 108 / 0 0 0 0
Dryden 76 107 77 110 / 20 10 10 0
Fort Stockton 77 108 78 110 / 10 10 10 0
Guadalupe Pass 74 101 75 103 / 10 0 0 0
Hobbs 71 108 68 106 / 10 0 0 0
Marfa 64 100 64 101 / 20 20 0 0
Midland Intl Airport 77 111 78 112 / 10 10 10 0
Odessa 77 110 78 110 / 10 10 10 0
Wink 76 111 75 112 / 10 0 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 1 PM CDT /noon MDT/ Saturday for Andrews-
Borden-Central Brewster County-Chinati Mountains-Chisos
Basin-Crane-Davis Mountains-Davis Mountains Foothills-
Dawson-Eastern Culberson County-Ector-Gaines-Glasscock-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains-Howard-Loving-Lower Brewster County-Marfa Plateau-
Martin-Midland-Mitchell-Pecos-Reagan-Reeves County Plains-
Scurry-Terrell-Upton-Ward-Winkler.
Excessive Heat Warning from 1 PM CDT /noon MDT/ Saturday to 9 PM
CDT /8 PM MDT/ Monday for Andrews-Borden-Central Brewster
County-Chinati Mountains-Chisos Basin-Crane-Davis Mountains-
Davis Mountains Foothills-Dawson-Eastern Culberson County-
Ector-Gaines-Glasscock-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Howard-Loving-Lower
Brewster County-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
Reagan-Reeves County Plains-Scurry-Terrell-Upton-Ward-
Winkler.
Heat Advisory until 9 PM CDT Monday for Presidio Valley-Van Horn
and Highway 54 Corridor.
NM...Heat Advisory until noon MDT Saturday for Central Lea County-
Eddy County Plains-Guadalupe Mountains of Eddy County-
Southern Lea County.
Red Flag Warning until 8 PM MDT this evening for Chaves Plains-
Sacramento Foothills and Guadalupe Mountains.
Red Flag Warning from noon to 8 PM MDT Saturday for Chaves
Plains-Sacramento Foothills and Guadalupe Mountains.
Excessive Heat Warning from noon Saturday to 8 PM MDT Monday for
Central Lea County-Eddy County Plains-Guadalupe Mountains
of Eddy County-Southern Lea County.
Heat Advisory until 8 PM MDT Monday for Northern Lea County.
&&
SHORT TERM...16
LONG TERM....70
AVIATION...16Hazardous weather outlook, Jun 23, 2:18 PM MDT, 1 minute before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 318 PM CDT Fri Jun 23 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-242030- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 318 PM CDT Fri Jun 23 2023 /218 PM MDT Fri Jun 23 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Dangerous heat continues across the region, and a Heat Advisory is in effect for all of southeastern New Mexico and west Texas through tonight. Isolated strong to severe thunderstorms are possible this afternoon and evening, with damaging winds the primary concerns. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Life-threatening heat will continue across the area through Thursday. An Excessive Heat Warning is in effect from Saturday afternoon through Monday evening through much of west Texas and southeastern New Mexico. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 1:14 AM MDT | Heat Advisory | MAF | Lea | 5 days |
| Jun 23, 2:03 AM MDT | Red Flag Warning | MAF | Chaves, Eddy, Lincoln, Otero | 18 hr |
| Jun 23, 2:18 PM MDT | Excessive Heat Warning | MAF | Eddy, Lea | 4 days |
Nearby
Red Flag Warnings in New Mexico, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.